Texas, 2008

High Wind in Texas, December 18, 2008

December 18, 2008 · NWS LUB · 1 event in 1 county or zone

A progressive upper atmospheric storm system quickly passed over the southern Rockies during the afternoon hours of the 18th. A deepening surface low pressure area over southeastern Colorado and southwestern Kansas in advance of this system and a strong lower level wind maximum resulted in widespread sustained winds in the 25 to 35 mph range over the western Texas Panhandle and South Plains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A progressive upper atmospheric storm system quickly passed over the southern Rockies during the afternoon hours of the 18th. A deepening surface low pressure area over southeastern Colorado and southwestern Kansas in advance of this system and a strong lower level wind maximum resulted in widespread sustained winds in the 25 to 35 mph range over the western Texas Panhandle and South Plains. A localized severe gust of 62 mph was measured by the KVII-TV Schoolnet at Friona (Parmer County) shortly after 14:30 CST. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 18, 1:10 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 18, 1:10 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
110 PM CST THU DEC 18 2008

.UPDATE...
THICK MID AND HIGH LEVEL SUB-TROPICAL MOISTURE PLUME GRADUALLY
EDGING TO THE EAST...THOUGH MOSTLY CLOUDY TO OVERCAST CONDITIONS
REMAIN OVER THE EASTERN TWO THIRDS OF THE AREA. LOW LEVEL EASTERLY
FLOW IN NORTHERN ROLLING PLAINS CONTINUING TO PULL COOL AND MOIST
AIR WITH STRATUS HOLDING ON AS WELL. APPEARS THIS WILL CONTINUE
THROUGH THE AFTERNOON INTO EARLY EVENING BEFORE DRY PACIFIC FRONT
WITH STRONG WESTERLY WINDS SWEEPS IN. PREVIOUS FORECAST TRENDING
TOWARDS WINDY CONDITIONS WESTERN AREAS ALONG WITH THE WIND
ADVISORY APPEARS ON TRACK.  MCQUEEN

&&

.PREV DISCUSSION... /ISSUED 1154 AM CST THU DEC 18 2008/

AVIATION...
LOW CIGS AND VSBYS AT KCDS CURRENTLY TRENDING VERY SLOWLY UPWARDS
AND WILL CONTINUE THAT TREND THROUGH THE AFTERNOON. LATEST RUC
RUNS HOWEVER INDICATE STRATUS WILL PERSIST OR RE-FORM AT KCDS BY
EARLY EVENING PRIOR TO THE ARRIVAL OF THE PACIFIC FRONT. A 40-45
KT SOUTHWEST MAXIMUM AT THE H850 LEVEL IS EXPECTED TO TRANSLATE
ACROSS THE AREA AFTER ABOUT 23Z THIS AFTERNOON...BECOMING MORE
WESTERLY AFTER DARK BUT PERSISTING UNTIL DAYBREAK FRIDAY. EXPECT
SURFACE WINDS TO BECOME GUSTY AS WELL OUT OF THE WEST DURING THIS
TIME...SO LLWS APPEARS WILL NOT BE MET. STRONGER WIND MAXIMUM UP
TO 70 KTS WILL ALSO TRANSLATE ACROSS THE AREA NEAR THE 5K-7K FOOT
AGL LEVEL THIS EVENING. TURBULENT CONDITIONS ARE LIKELY. MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        30  59  32  56  12 /  10   0   0   0   0
TULIA         33  63  33  56  13 /  10   0   0   0  10
PLAINVIEW     33  64  33  57  16 /  10   0   0   0   0
LEVELLAND     33  63  39  64  15 /  10   0   0   0   0
LUBBOCK       36  64  41  61  18 /  10   0   0   0   0
DENVER CITY   33  63  40  69  17 /   0   0   0   0   0
BROWNFIELD    35  64  41  68  17 /  10   0   0   0   0
CHILDRESS     39  65  43  61  20 /  10   0   0   0  10
SPUR          39  67  41  66  20 /  10   0   0   0   0
ASPERMONT     41  70  42  69  18 /  10   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: TXZ021-022-027-028-033-034-039-040.

&&

05/99
Hazardous weather outlook, Dec 18, 5:53 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
553 AM CST THU DEC 18 2008

TXZ021>044-191200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
553 AM CST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NON PRECIPITATION

SUSTAINED WESTERLY WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE
OVER THE EXTREME SOUTHWESTERN PANHANDLE AND THE WESTERN SOUTH
PLAINS. A FEW GUSTS NEAR 50 MPH WILL BE POSSIBLE AS WELL AS PATCHY
BLOWING DUST WHICH MAY RESTRICT VISIBILITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Parmer

When
December 18, 2:38 PM CST
Where
Parmer forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137889.